Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 4, 2011, 1:50 PM MST for Graham County, Greenlee County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2011, 1:50 PM MST (20:50 UTC)
- Expired
- Oct 4, 2011, 2:30 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 150 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2252 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS55 KTWC 042050 SVRTWC AZC009-011-042130- /O.NEW.KTWC.SV.W.0162.111004T2050Z-111004T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST TUE OCT 4 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 230 PM MST * AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF SAFFORD...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOLOMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH... AND AREAS OF BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971 TIME...MOT...LOC 2049Z 212DEG 21KT 3275 10956 $$ MEYER
2 follow-up statements
656 WWUS55 KTWC 042117 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 217 PM MST TUE OCT 4 2011 AZC009-011-042130- /O.CON.KTWC.SV.W.0162.000000T0000Z-111004T2130Z/ GRAHAM AZ-GREENLEE AZ- 217 PM MST TUE OCT 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTHERN GREENLEE AND EAST CENTRAL GRAHAM COUNTIES... AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF SOLOMON...OR 14 MILES EAST OF SAFFORD...MOVING NORTHEAST AT 25 MPH. LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971 TIME...MOT...LOC 2117Z 212DEG 21KT 3283 10944 $$ MEYER
773 WWUS55 KTWC 042133 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 233 PM MST TUE OCT 4 2011 AZC009-011-042142- /O.EXP.KTWC.SV.W.0162.000000T0000Z-111004T2130Z/ GRAHAM AZ-GREENLEE AZ- 233 PM MST TUE OCT 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENLEE AND EAST CENTRAL GRAHAM COUNTIES HAS EXPIRED... THE THUNDERSTORM EAST OF SAFFORD HAS DIMINISHED TO BELOW SEVERE LEVELS. WIND GUSTS TO 45 MPH WITH LOCALIZED BLOWING DUST FOLLOWED BY BRIEF LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS STORM AS IT MOVES TOWARD GUTHRIE AND CLIFTON. LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971 TIME...MOT...LOC 2117Z 212DEG 21KT 3283 10944 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:15 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Oct 4, 9:15 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST TUE OCT 4 2011 .SYNOPSIS...AN APPROACHING WEATHER SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY ALONG WITH BREEZY TO LOCALLY WINDY CONDITIONS. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY. A STRONGER AND DEEP LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS...MUCH COOLER TEMPERATURES...AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY. DRY AND COOL INTO THE WEEKEND BEFORE TEMPERATURES WARM BACK UP TO NEAR SEASONAL NORMALS. && .DISCUSSION...SYSTEM APPROACHING FROM THE WEST PUSHING THROUGH MAINLY WESTERN AND NORTHERN AREAS IN WHAT WILL LIKELY BE MORE OF A GLANCING BLOW FOR SOUTHEAST ARIZONA. OUR BUSIEST AREAS WILL LIKELY BE BORDERING PHX'S AND FGZ'S AREAS WITH AN EMPHASIS ON THE LOWER DESERTS WEST OF TUCSON INTO PORTIONS OF PINAL COUNTY ALONG WITH THE WHITE MOUNTAINS OF NORTHERN GREENLEE AND NORTHERN GRAHAM COUNTIES. BEST DYNAMICS AND MOISTURE COME TOGETHER FURTHER NORTHWEST AND NORTH. ADD IN SOME GUSTY WINDS BUT BELOW ADVISORY LEVELS. CURRENT FORECAST SHOWS THESE TRENDS WELL. AFTER A PAUSE WEDNESDAY...A MUCH STRONGER AND LARGER SYSTEM WILL DIG INTO THE GREAT BASIN THURSDAY. WHILE THE EMPHASIS ON THE COLDEST AIR...BEST MOISTURE AND BEST DYNAMICS WILL BE NORTH OF OUR AREA...THIS ONE WILL BRING MUCH STRONGER WINDS...COLDER TEMPERATURES AND MORE WIDESPREAD SHOWERS TO OUR PART OF THE STATE THURSDAY. THE HIGHEST ELEVATIONS IN THE WHITE MOUNTAINS COULD EVEN SEE A FEW SNOW FLURRIES...BUT NOT MUCH IN THE WAY OF ACTUAL ACCUMULATIONS. SOME WRAP-AROUND MOISTURE AND TRAILING ENERGY DIGGING THROUGH THURSDAY NIGHT...BUT BY EARLY FRIDAY THE BEST MOISTURE WILL HAVE LIFTED OUT OF THE AREA AS A DRY AND COLD PUNCH COMES IN UNDER THE TROUGH. INITIALLY THE SHORTWAVE RIDGE TO NEAR ZONAL FLOW OVER THE WEEKEND INTO EARLY NEXT WEEK WILL MEAN THE FOLLOW-ON WARMING TREND WILL BE SLOWER TO ASSERT ITSELF UNTIL THE START OF THE NEW WEEK. AT ANY RATE...OUR FIRST TASTE OF FALL. && .AVIATION...SCT-BKN CLOUDS AT 8-12K FT AGL WITH ISOLD SHRA/-TSRA THROUGH 06Z TONIGHT...FOLLOWED BY SOME CLEARING FROM THE WEST. SFC WND INCREASING TODAY...SLY/SWLY INCREASING TO 15-22 KTS WITH GUSTS UP TO 30 KTS BY 21Z TODAY...CONTINUING THRU 03Z WEDNESDAY BEFORE SLOWLY DIMINISHING LATE TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED TODAY ACROSS MUCH OF SOUTHEAST ARIZONA. THERE WILL BE ENOUGH MOISTURE FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY NORTH AND WEST OF TUCSON TODAY. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY IN ADVANCE OF THE NEXT SYSTEM TO IMPACT SOUTHEAST ARIZONA ON THURSDAY. A STRONG LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS AND SHOWERS AND THUNDERSTORMS AS WELL AS MUCH COOLER TEMPERATURES THURSDAY. DRY CONDITIONS ARE EXPECTED ONCE AGAIN OVER THE UPCOMING WEEKEND AS TEMPERATURES WARM BACK TO NEAR SEASONAL NORMALS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 4, 7:49 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 749 AM MST TUE OCT 4 2011 AZZ510-051500- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BRIEF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FEWER AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY AND FRIDAY. A FEW SNOW FLURRIES ARE POSSIBLE AT THE HIGHEST ELEVATIONS. DRY CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ502>509-511>515-051500- TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST WILL BE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER CONDITIONS WILL OCCUR WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY AND FRIDAY. DRY CONDITIONS ARE FORECAST SATURDAY INTO MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-051500- WESTERN PIMA COUNTY- 749 AM MST TUE OCT 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY. SOME STORMS WILL GENERATE STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY INTO EARLY FRIDAY. DRY CONDITIONS ARE FORECAST LATER FRIDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Oct 4, 11:43 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE OCT 4 2011
AZZ501-502-041930-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1143 AM MST TUE OCT 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1230 PM MST...
AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTHWEST OF AJO...OR 61 MILES
SOUTHWEST OF GILA BEND...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM WITH LOCALLY
HEAVY RAINFALL. THE WINDS MAY GENERATE AREAS OF BLOWING DUST AS WELL.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3251 11332 3251 11317 3238 11260 3194 11302
3204 11333
TIME...MOT...LOC 1843Z 206DEG 26KT 3221 11314
MEYERSpecial weather statement, Oct 4, 12:46 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1246 PM MST TUE OCT 4 2011 AZZ505-042030- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ- 1246 PM MST TUE OCT 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 130 PM MST... AT 1240 PM MST LOCALIZED AREAS OF BLOWING DUST WERE BEING GENERATED FROM ISOLATED SHOWERS MOVING OVER INTERSTATE 10 JUST SOUTHEAST OF PICACHO PEAK. EXPECT VISIBILITIES AS LOW AS 1 MILE BRIEF SMALL AREAS LOWER. AREAS AFFECTED INCLUDE...RED ROCK AND PICACHO PEAK. IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3286 11131 3269 11108 3252 11135 3265 11156 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:43 AM MST | Special Weather Statement | TWC | 47 min | |
| Oct 4, 12:46 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Oct 4, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Oct 4, 1:03 PM MST | Blowing Dust Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 hr |
| Oct 4, 1:11 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 109 min |
| Oct 4, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.